Extreme Cold/Wind Chill, Big Stone
- When
- December 30, 10:00 AM CST to December 31, 11:59 PM CST
- Where
- Big Stone forecast zone
- Reported by
- AWOS
- Coordinates
- 45.426, -96.411 (the zone’s center; the record gives no point)
Several bouts of Arctic air and blustery winds brought extreme wind chills to west central Minnesota. Wind chills of 35 degrees below to near 45 degrees below zero occurred off and on from December 30th into the first day of the new year.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
Several bouts of Arctic air and blustery winds brought extreme wind chills to west central Minnesota. Wind chills of 35 degrees below to near 45 degrees below zero occurred off and on from December 30th into the first day of the new year. Wheaton only reached a high temperature of 9 degrees below zero on December 30th which was a record. The lowest wind chill was -44 degrees at Graceville. See the storm data for January for the ending of this event.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Dec 30, 5:24 AM CST, 4 hours 36 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
524 AM CST Sat Dec 30 2017
.SHORT TERM...(Today through Monday Afternoon)
Issued at 347 AM CST Sat Dec 30 2017
We have a combination of cold advection from high pressure to the
northwest and a well defined baroclinic leaf upstream highlights an
approaching shortwave system. The mid level warm advection with this
feature has already supported light snow and cloud cover along the
edge of the Arctic front. For the rest of today we will face light
snow, which will intensify as the shortwave approaches, while low
level cold and dry air advection eats away at the eastward extent of
this precipitation. Cold advection/arctic temperatures and a
gradient that will support at least a few kts of wind will result in
continued wind chill headlines. Snow will be most intense from 18 to
00Z west river, with limited accumulations east river. The rest of
the forecast is marked by an arctic airmass. Recent snowcover may
not be CWA encompassing but we have seen enough to support the
idea that most areas, under favorable radiational conditions, will
see temperatures fall into the -20 to -30 range overnight with
the high overhead Monday morning. Maybe we will see readings over
zero degrees Monday as the high sets up over southeast South
Dakota based purely on radiational heating.
.LONG TERM...(Monday Evening through Friday)
Issued at 347 AM CST Sat Dec 30 2017
The period opens with Arctic high pressure slowly exiting the
region. Southwest flow at the sfc will give the temps a brief, small
bump on Tuesday. By midday Wednesday a 1030s high builds south into
the eastern Dakotas. Monday night through Wednesday night models are
in decent agreement on a continued cold and dry trend.
Although the forecast currently remains dry through Friday, the GFS
is trying to indicate a possible weak system that could bring some
light snow on Thursday. Will continue to keep an eye on this feature
in future model runs to see if there is any consistency. Models are
not in great agreement by the end of the period with the GFS much
wetter than the ECMWF which maintains the trend of Arctic high
pressure intrusions and drier conditions.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday Morning)
Issued at 521 AM CST Sat Dec 30 2017
Light snow will move across the south central SD today and affect
KPIR this afternoon with IFR vsby. All sites will see MVFR cigs
move in this evening before conditions improve to VFR late
tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Warning until noon CST /11 AM MST/ today for
SDZ003>011-015>023.
Wind Chill Warning from midnight CST /11 PM MST/ tonight to noon
CST /11 AM MST/ Monday for SDZ003>011-015>023-033>037-045-
048-051.
Wind Chill Advisory from noon CST /11 AM MST/ today to midnight
CST /11 PM MST/ tonight for SDZ003>011-015>023.
Wind Chill Advisory until midnight CST /11 PM MST/ tonight for
SDZ033>037-045-048-051.
MN...Wind Chill Warning until noon CST today for MNZ039-046.
Wind Chill Warning from midnight tonight to noon CST Monday for
MNZ039-046.
Wind Chill Advisory from noon today to midnight CST tonight for
MNZ039-046.
&&
SHORT TERM...Connelly
LONG TERM...Wise
AVIATION...WiseHazardous Weather Outlook National Weather Service Aberdeen SD 417 AM CST Sat Dec 30 2017 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-311030- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall- Roberts-Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark- Codington-Grant-Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones- Lyman-Buffalo- 417 AM CST Sat Dec 30 2017 /317 AM MST Sat Dec 30 2017/ This Hazardous Weather Outlook is for portions of west central Minnesota, central South Dakota, north central South Dakota, and northeast South Dakota. .DAY ONE...Today and Tonight Extremely cold air is in place today, with wind chill readings ranging from 25 below to 45 below zero this morning. Wind chill values will only warm to around 20 below with highs in the teens and single digits below zero today. Wind chills will fall back to 25 to 45 degrees below zero late this evening. Light snow will move into western South Dakota for a few hours this afternoon. An inch or two is possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday Extreme cold and dangerous wind chill values will be commonplace Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Connelly
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
630 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 AM EXTR WIND CHILL 6 E DANFORTH 44.24N 98.77W
12/30/2017 M-35 F HAND SD MESONET
MESONET STATION RHUS2, DANFORTH 5 E.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
640 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 AM EXTR WIND CHILL 6 S REVILLO 44.93N 96.57W
12/30/2017 M-42 F DEUEL SD MESONET
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
728 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM EXTR WIND CHILL 2 ESE TWIN BROOKS 45.20N 96.75W
12/30/2017 M-36 F GRANT SD MESONET
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
732 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 AM EXTR WIND CHILL 6 NE LOYALTON 45.35N 99.19W
12/30/2017 M-35 F EDMUNDS SD PUBLIC
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
856 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW ROSCOE 45.45N 99.33W
12/30/2017 M2.0 INCH EDMUNDS SD CO-OP OBSERVER
24 HOUR TOTAL.
&&
JTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
857 AM CST SAT DEC 30 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM SNOW WESTPORT 45.65N 98.50W
12/30/2017 M2.0 INCH BROWN SD CO-OP OBSERVER
24 HOUR TOTAL.
&&
JTThe national radar mosaic for the moment the first event began.
2 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, December 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732247, 732250.